Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Had brain surgery and proved to be a non-cancerous tumour. Taking dilentin. Side effect and is it safe to take?

User rating for this question
Excellent
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3053 Questions
Question
My wife had brain surgery (left side) for what proved to be a non-cancerous tumor (subependymoma grade 1). A full two weeks after successful surgery she continuous to be given dilentin two capsules, twice a day (thus about 400 mg). She never had any seizures in her life and I am concerned that there seem to be no intent to slowly reduce the dilentin medication, which I belive interferes with here full recovery of the right leg function and ability to write and do calculations. She already fully recover her use of the right arm. Is there such a danger of seozure that the hospital needs to continue giving here dilentin? How could she progress when the drug is known to interfere with motion control?
Your help is much appreciated.
Posted Tue, 3 Sep 2013 in Brain and Spine
 
 
Answered by Dr. Luchuo Engelbert Bain 59 minutes later
Brief Answer:
Dilentin has a big role now to play.

Detailed Answer:
Hi and thanks for the query,

It s of utmost importance to put her on this drug. It has two main actions, first to prevent seizures. Surgery on the brain distorts normal physiology and makes the affected area more likely to be over excitable, which is what is at the origin of seizures. Secondly, in case these seizures are not prevented, and are allowed to occur, the makes the person more likely to have seizures in the future. Preventing these seizures for some time gives room for the brain to regain its natural physiologic excitability, and stopping anti epileptics later thus reduces room for seizures.

I think its a great idea to give Dilentin. You might just need to be patient for a couple of weeks and at times months, depending on the intensity of the surgery before the drug is gradually pulled out.

Thanks again and kind regards. Hope this helps. Feel free asking further questions if need be.

Bain LE, MD.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor